North Carolina, 2013Lightning Strikes in North Carolina, September 2, 2013
September 2, 2013 · NWS ILM · 2 events in 2 counties and zones
Thunderstorms produced dangerous cloud to ground lightning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced dangerous cloud to ground lightning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Sep 2, 2:02 PM EST, 28 minutes earlier.
Area forecast discussion, Sep 2, 2:02 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
302 PM EDT MON SEP 2 2013
.SYNOPSIS...
A HOT AND HUMID AIRMASS WILL PERSIST THROUGH TUESDAY AHEAD OF AN
APPROACHING COLD FRONT. THE FRONT WILL USHER IN SLIGHTLY COOLER
AND DRIER AIR WEDNESDAY THROUGH FRIDAY. SURFACE HIGH PRESSURE WILL
MOVE OFFSHORE SATURDAY...CREATING SEASONABLE TEMPERATURES AND
HUMIDITY INTO THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
AS OF 3 PM MONDAY...DIURNAL CONVECTION THIS AFTERNOON/EVENING
SHOULD BEGIN TO WANE BEFORE ACTIVITY REDEVELOPS AHEAD OF AN
APPROACHING SHORTWAVE. MULTIPLE LINGERING BOUNDARIES ALONG WITH
THE SEA BREEZE AND PRE-FRONTAL TROUGH/PIEDMONT TROUGH WILL BE THE
MAIN FOCUS FOR CONVECTION THIS AFTERNOON. LACKING MID LEVEL
SUPPORT...OTHER THAN SLIGHT COOLING ALOFT LEADING TO A REDUCTION
IN HEIGHTS...THESE STORMS ARE BEING DRIVEN BY DIURNAL INSTABILITY.
LOSS OF HEATING WILL RESULT IN STORMS WEAKENING WITH COVERAGE
DECREASING DURING THE EVENING HOURS.
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED OVERNIGHT AS
SHORTWAVE ROUNDS THE BASE OF THE BROAD 5H TROUGH. INCREASING PVA
AHEAD OF THE SHORTWAVE...WHICH BOTH NAM/GFS SHOW CROSSING SC
BEFORE MOVING OFF THE COAST AFTER 06Z...WILL BE ABLE TO TAP INTO
THE ABUNDANT MOISTURE AND WEAK MID LEVEL INSTABILITY. THERE WILL
BE A FEW FACTORS WORKING AGAINST CONVECTION...THE MAIN ONE BEING
THE OVERNIGHT TIMING LIMITING INSTABILITY. ALSO WITH THE TROUGH
AXIS OVER OR JUST WEST OF THE AREA THE BEST DIVERGENCE ALOFT WILL
BE SHIFTING NORTH AND EAST. HOWEVER THE MODEST STRENGTH OF THE
WAVE...DEEP MOISTURE OVER THE SOUTHEAST...AND LOW LEVEL JET
APPROACHING 30 KT DOES SUGGEST AT LEAST CHANCE POP TONIGHT WITH
HIGHEST VALUES ACROSS SC COUNTIES.
TEMPERATURES OVERNIGHT WILL REMAIN ABOVE CLIMO WITH SOUTHERLY FLOW
AND CLOUD DEBRIS/MOISTURE KEEPING LOWS IN THE LOW TO MID 70S.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
AS OF 3 PM MONDAY...PRIMARY WEATHER STORY IS A WEAK COLD FRONTAL
PASSAGE EARLY ON WEDNESDAY. TOASTY MAXIMUM TEMPERATURES WILL
PRECEDE THE COLD FRONT TUESDAY...RUNNING 4-6 DEGREES F ABOVE
NORMAL FOR EARLY SEPTEMBER CLIMATE STANDARDS. TIMING OF THE
FRONTAL PASSAGE AND SUBSEQUENT WIND-SHIFT WILL OCCUR FROM NORTH
TO SOUTH SEVERAL HOURS EITHER SIDE OF SUNRISE ACROSS OUR FORECAST
AREA. SLIGHT COOLING BEHIND THE BOUNDARY WILL BRING MAXIMUM
TEMPERATURES CLOSER TO NORMAL VALUES ON WEDNESDAY. MID-LEVEL DRYING
WILL RACE OUT AHEAD OF THE SURFACE FRONT...REDUCING PCPN CHANCES
CONSIDERABLY LATE TUESDAY NIGHT THROUGH WEDNESDAY. THUS IT APPEARS
THE BEST CHANCE OF RAIN WILL OCCUR TUESDAY AFTERNOON AND EVENING.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
AS OF 3 PM MONDAY...A DRYING NWRLY MID LEVEL FLOW IS IN PLACE ON
THURSDAY MAKING MEASURABLE RAINFALL SEEM UNLIKELY DESPITE THE
POSSIBILITY OF SOME LINGERING MOISTURE IN THE LOW LEVELS DUE TO
VERY WEAK FLOW/SEA BREEZE. THE NW FLOW HELPS TO PUSH A WEAK
RE-ENFORCING HIGH THROUGH FROM THE NORTH ON FRIDAY. SATURDAY MAY
BRING A WEAK UPPER DISTURBANCE IN THE CONTINUED NW FLOW BUT NOT
CONVINCED MOISTURE RECOVERY WILL BE SUFFICIENT FOR MEANINGFUL RAIN
CHANCES...ESPECIALLY MEASURABLE RAIN. WEAK SUBSIDENCE ON SUNDAY
FROM THE EXIT OF THIS FEATURE SHOULD KEEP US DRY AGAIN WHILE THE
SURFACE PRESSURE PATTERN IS VERY POORLY DEFINED. BY MONDAY MODEL
AGREEMENT IS FAIRLY GOOD IN SHOWING WEAK HIGH PRESSURE STILL
BUILDING IN FROM THE NORTH KEEPING US DRY...POSSIBLY AIDED BY
FALLING PRESSURES ACROSS THE WEST ATLANTIC ASSOC WITH TROPICAL
DISTURBANCE.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
AS OF 19Z...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON...ASSOCIATED WITH A PREFRONTAL TROUGH. THE CONVECTION
WILL FOCUS ALONG TWO REGIONS...THE RESULTANT SEA BREEZE FRONT AND
THE PIEDMONT TROUGH. FAIRLY HIGH PWATS WILL CONTRIBUTE TO BRIEF
PERIODS OF LOW VISIBILITIES IN THE HEAVIER CONVECTION. SOUTHWEST
FLOW TODAY...GUSTY IN STORMS. MOST OF THE ACTIVITY WILL END BY
23-00Z...HOWEVER THE GFS HAS A LITTLE VORT MAX MOVING THE SOUTHERN
CWA OVERNIGHT SO WILL ADD SOME POSSIBLE MVFR WITH CONVECTION. SOME
MORNING FOG IS POSSIBLE...CONFIDENCE RATHER LOW DUE TO CLOUD
COVER. TUESDAY CONTINUED SOUTHWEST FLOW. WEAK LOW PRESSURE MAY
FORM ON THE FRONT...ENHANCING CHANCES FOR MORE CONVECTION BY EARLY
AFTERNOON.
EXTENDED OUTLOOK...SCATTERED SHRA/TSRA POSSIBLE ON TUESDAY. MORNING
FOG POSSIBLE FRIDAY. OTHERWISE VFR.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM MONDAY...SEAS HAVE BEEN SLOWLY DECREASING THIS
AFTERNOON DESPITE WIND SPEEDS REMAINING A SOLID 15 KT FOR EXTENDED
PERIODS OF TIME. BASED ON THIS TREND LATEST FORECAST KEEPS SEAS
CAPPED AT 4 FT WHICH WILL NOT REQUIRE A SCEC FOR THIS EVENING AND
OVERNIGHT. SOUTHWEST FLOW CONTINUES THIS AFTERNOON AND OVERNIGHT
WITH SPEEDS ON THE HIGH END OF THE 10 TO 15 KT RANGE FOR MOST OF
TONIGHT. LOW LEVEL JET DOES DEVELOP OVERNIGHT BUT MIXING WILL BE
LIMITED SO THINK IMPACT ON WIND FIELD WILL BE MINIMAL.
SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 PM MONDAY...A FRONTAL PASSAGE FROM NORTH TO SOUTH OVER THE
WATERS WILL OCCUR IN THE PRE-DAWN HOURS WEDNESDAY MORNING ALONG
THE NORTH COAST...TO AROUND MID MORNING NEAR WINYAH BAY. WINDS
AHEAD OF AND ESPECIALLY BEHIND THE FRONT WILL NOT BE STRONG...AND
ADVISORIES OR EVEN EXERCISE CAUTION STATEMENTS MAY NOT BE NEEDED.
THE NORTH WIND FLOW BEHIND THE FRONT WILL BE WEAK AND SHORT-LIVED.
A FEW TSTMS WILL BE POSSIBLE ON THE WATERS TUE THROUGH EARLY WED.
SEAS SHOULD HOLD 4 FEET OR LESS BOTH DAYS...MAINLY COMPRISED OF SE
WAVES 2 FEET EVERY 9-10 SECONDS AND MODERATE SW CHOP AHEAD OF THE
FRONT TUESDAY AND TUESDAY NIGHT. LIGHT WINDS WEDNESDAY MAY BRING
SEAS TO 2-3 FEET IN SE SWELL ACCOMPANIED BY SEMI-GLASSY SEAS.
LONG TERM /THURSDAY THROUGH SATURDAY/...
AS OF 3 PM MONDAY...THURSDAY WILL BRING SUCH A LIGHT PRESSURE
PATTERN THAT IT IS DIFFICULT TO SPECIFY A WIND DIRECTION. FOR THE
SAME REASON...WIND SPEEDS WILL BE 10KT OR LESS AND SEAS MINIMAL. A
WEAK BOUNDARY ON FRIDAY WILL BRIEFLY MAKE A NORTHERLY COMPONENT
EARLY IN THE DAY BUT THEN LIGHT AND VARIABLE FLOW WILL ONCE AGAIN
TAKE OVER WHILE SEAS REMAIN UNCHANGED. WIND WILL BE EASTERLY OR
NORTHEASTERLY DEPENDING ON THE STRENGTH AND POSITION OF THE HIGH
TO OUR NORTH ON SATURDAY. SEAS MAY BUILD SLIGHTLY.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.
&&
NEAR TERM...III
SHORT TERM...8
LONG TERM...MBB
AVIATION...DL/III
Hazardous weather outlook, Sep 2, 8:05 AM EST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
905 AM EDT MON SEP 2 2013
NCZ110-SCZ054-056-031315-
COASTAL BRUNSWICK-COASTAL HORRY-COASTAL GEORGETOWN-
905 AM EDT MON SEP 2 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORM ACTIVITY THROUGH TONIGHT WILL HAVE THE POTENTIAL TO
DROP HEAVY RAINFALL IN A SHORT AMOUNT OF TIME...POSSIBLY PRODUCING
MINOR FLOODING OR PONDING OF WATER ACROSS THOSE LOW LYING AND
POORLY DRAINED AREAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-254-256-031315-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
905 AM EDT MON SEP 2 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ106-108-031315-
COASTAL PENDER-COASTAL NEW HANOVER-
905 AM EDT MON SEP 2 2013
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK OF RIP CURRENTS.
THUNDERSTORM ACTIVITY THROUGH TONIGHT WILL HAVE THE POTENTIAL TO
DROP HEAVY RAINFALL IN A SHORT AMOUNT OF TIME...POSSIBLY PRODUCING
MINOR FLOODING OR PONDING OF WATER ACROSS THOSE LOW LYING AND
POORLY DRAINED AREAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-031315-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
905 AM EDT MON SEP 2 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORM ACTIVITY THROUGH TONIGHT WILL HAVE THE POTENTIAL TO
DROP HEAVY RAINFALL IN A SHORT AMOUNT OF TIME...POSSIBLY PRODUCING
MINOR FLOODING OR PONDING OF WATER ACROSS THOSE LOW LYING AND
POORLY DRAINED AREAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HEAT INDICES WILL REACH BETWEEN 100 AND 103 DEGREES ON MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Lightning, Pender
- When
- September 2, 2:30 PM EST
- Where
- Pender County, 0.89 mi SE of Sloop Pt
- Injuries
- 2 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 34.410, -77.570
A man and his wife were walking on the beach near South Shore Drive in Surf City when they were struck by lightning. It appears the man was struck directly, and the woman received only a minor shock. The man was knocked unconscious, but was revived about six minutes later and taken to the hospital for severe burns. Days later, he is alive but still recovering from his injuries. The woman had minor burns and was not hospitalized.
Lightning, New Hanover
- When
- September 2, 2:30 PM EST
- Where
- New Hanover County, 0.33 mi NNW of Myrtle Grove
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 34.135, -77.882
Lightning struck the roof of a home in Myrtle Grove. A small fire caused minor roof damage.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Florida, September 2, 20131 death · 2 injured · $2.0 million · 4 events
- Flash Flooding and Flooding in Rhode Island, September 2, 2013$1.6 million · 4 events
- Hail and Damaging Winds in New York, September 2, 2013$385,000 · 1.75 in hail · 33 events
- Flash Flooding in Pennsylvania, September 2, 2013$250,000 · 4 events
- Flash Flood and Damaging Winds in Alabama, September 2, 2013$240,000 · 52 kt wind · 4 events
- Flash Flooding in Pennsylvania, September 2, 2013$215,000 · 2 events
- Hail and Damaging Winds in New York, September 2, 20131 injured · $35,000 · 2 in hail · 28 events
- Flash Flooding and Flooding in New Jersey, September 2 to 3, 2013$75,000 · 6 events
- Damaging Wind in Oklahoma, September 2, 2013$50,000 · 60 kt wind · 1 event
- Flash Flood in New Mexico, September 2 to 3, 2013$35,000 · 1 event
- Damaging Wind in West Virginia, September 2, 2013$30,000 · 50 kt wind · 1 event
- Hail and Damaging Wind in Ohio, September 2, 2013$25,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476199, 478105.